Alert archive / New York / Special Marine Warnings in 2024
Special Marine Warning 2, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at May 22, 2024, 12:40 PM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2024, 12:40 PM EDT (16:40 UTC)
- Expired
- May 22, 2024, 1:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 49.0 mph
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 22, 11:16 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 22, 11:16 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1116 AM EDT Wed May 22 2024 .SYNOPSIS... Another unseasonably warm day today with an increasing chance of showers and thunderstorms as a cold front approaches the region. Some of these storms may be strong to severe with strong gusty winds, hail and heavy rain. Cooler more comfortable weather can be expected Thursday into the first part of the Memorial Day weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... SPC has maintained the slight risk for severe weather this afternoon and evening for all of Western and North Central NY. All the ingredients appear to be coming together for an active weather day this afternoon and evening with strong to severe storms possible. Diurnal heating ahead of an approaching cold front will push temperatures well into the 80s near 90F this afternoon. As the heat builds, SBCAPE values will reach to near 2000 j/kg. Shear profiles will increase with the approach of a shortwave trough, pushing into the Great Lakes, suggesting the potential for damaging winds and hail, with even a small corridor of enhanced low level helicity across southwest New York possibly favoring a few rotating cells. Additionally, with precipitable water values in the 1.50" to 2.00" range will 'likely' have the potential to produce very heavy rain. While flash flooding isn't the main concern it can't be ruled out. That being said, the HRRR and most mesoscale guidance brings convection into western New York between 1-3 pm with the arrival of the pre-frontal trough, although there is some uncertainty on how organized this activity will be. This activity should become more organized as it shifts east through the afternoon into early this evening. After this first wave of storms moves east...a secondary batch of less developed storms is possible just ahead and along the cold front late this evening into tonight. Showers and storms will exit to our east overnight or by early Thursday morning and then we should see dry quiet weather return to the region. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Thursday, some showers will linger into the first half of the morning, mainly for areas east of Lake Ontario. Clouds will decrease from northwest to southeast as drier air moves into the region behind the departing cold front. A cooler, but still above normal day on Thursday with afternoon highs mainly in the upper 60s to upper 70s from the higher terrain to the lower elevations respectively. Thursday night, fair dry weather will continue through the night as a ridge approaches, and as the region remains sandwiched between synoptic systems on the north and southeast sides. Lows on Thursday night will dip down to the low to mid 50s across the entire area. Dry conditions continue through the day on Friday as a ridge axis slowly approaches from the west. Temperatures will range from near 70 over the higher terrain east of Lake Ontario to the upper 70s and low 80s for the lower elevations south of Lake Ontario. Friday night, the ridge will continue to slowly approach and cross the region. Behind the passing ridge, a warm front approaching from the Ohio Valley will start to increase the potential for showers during the second half of the night. There is some timing uncertainty among guidance with the speed of the ridge crossing the region. Some models have the ridge moving through slower and showers not moving in until later in the day on Saturday, while other forecast guidance is a bit quicker with the showers moving into SW NY a few hours before daybreak. Temperatures Friday night will be in the low 50s to near 60. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Showers move into the area on Saturday as a few troughs track over the Great Lakes and southeast of the region. There is the potential that the showers over the forecast area are more scattered than thought the past few days. Guidance is starting to show some potential breaks in the showers for Saturday as the main batches of showers are closer to the troughs to the northwest and south. Guidance is also showing both the ridge and troughs all deamplifying, resulting in less forcing and some lowering potential for more organized showers for the day on Saturday. With daytime heating, there will be the potential for a few thunderstorms as well on Saturday. Fair conditions expected for Sunday as high pressure and a ridge quickly tracks across the region. The next round of showers approaches late Sunday night/Monday morning as a warm front, sfc low and trough slowly track toward and across the region. The weather remains showery through at least the rest of the long term period as these features cross the region. Temperatures for the period will be in the low 70s to mid 80s to start on Saturday. Day-to-day cooling will end the period on Tuesday with afternoon high temperatures in the low 60s to low 70s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... A pre-frontal trough will enter western New York early this afternoon bringing increasing chances for showers and thunderstorms. Some of these storms could become strong to severe producing strong gusty winds, hail, and very heavy rain. With any of the showers or storms brief restrictions will be possible at area terminals. Showers and storms will continue into this evening and tonight as the cold front arrives and then works east through the area. Outlook... Thursday and Friday...Mainly VFR. Saturday...VFR/MVFR with a chance of showers and thunderstorms. Sunday...Mainly VFR. && .MARINE... Modest south to southwest winds will develop today but conditions will likely remain below small craft levels. That said...a cold front will approach from the west with showers and thunderstorms blossoming this afternoon through this evening. Some of the stronger storms will have the potential to produce strong gusty winds and hail. With the frontal passage tonight showers and storms will diminish from west to east. After that...surface high pressure will build into the region for Thursday providing light winds and minimal wave action as we head towards the Memorial day weekend. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/TMA NEAR TERM...AR/TMA SHORT TERM...SW LONG TERM...SW AVIATION...AR/TMA MARINE...AR
Hazardous weather outlook, May 22, 4:55 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 455 AM EDT Wed May 22 2024 LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085- 230900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 455 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario, western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms are possible today and this evening. A few stronger storms will have the potential to produce some hail, gusty winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-230900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 455 AM EDT Wed May 22 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:37 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua, Erie | 53 min |
| May 22, 1:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| May 22, 1:56 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 64 min |
| May 22, 2:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| May 22, 3:13 PM EDT | Areal Flood Warning | BUF | Erie | 4 hr |
| May 22, 3:19 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| May 22, 3:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| May 22, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Monroe, Ontario, Oswego, Wayne | 64 min |
| May 22, 4:08 PM EDT | Special Marine Warning | BUF | 48 min | |
| May 22, 4:51 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 54 min |
| May 22, 4:52 PM EDT | Special Weather Statement | BUF | Lewis | 23 min |
| May 22, 4:56 PM EDT | Special Marine Warning | BUF | 50 min | |
| May 22, 5:40 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 65 min |
| May 22, 5:59 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
| May 22, 6:28 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 38 min |
Nearby
Special Marine Warnings in New York, 2024Every special marine warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.